Sturm 3-Ball Global Attractors 2: Design of Thom–Smale Complexes

  • Bernold FiedlerEmail author
  • Carlos Rocha


This is the second of three papers on the geometric and combinatorial characterization of global Sturm attractors which consist of a single closed 3-ball. The underlying scalar PDE is parabolic,
$$\begin{aligned} u_t = u_{xx} + f(x,u,u_x)\,, \end{aligned}$$
on the unit interval \(0< x<1\) with Neumann boundary conditions. Equilibria are assumed to be hyperbolic. Geometrically, we study the resulting Thom–Smale dynamic complex with cells defined by the unstable manifolds of the equilibria. The Thom–Smale complex turns out to be a regular cell complex. Our geometric description is slightly more refined. It involves a bipolar orientation of the 1-skeleton, a hemisphere decomposition of the boundary 2-sphere by two polar meridians, and a meridian overlap of certain 2-cell faces in opposite hemispheres. The combinatorial description is in terms of the Sturm permutation, alias the meander properties, of the shooting curve for the equilibrium ODE boundary value problem. It involves the relative positioning of extreme 2-dimensionally unstable equilibria at the Neumann boundaries \(x=0\) and \(x=1\), respectively, and the overlapping reach of polar serpents in the shooting meander. In the first paper we showed the implications
$$\begin{aligned} \text {Sturm attractor}\quad \Longrightarrow \quad \text {Thom}{-}\text {Smale complex} \quad \Longrightarrow \quad \text {meander}\,. \end{aligned}$$
The present part 2 closes the cycle of equivalences by the implication
$$\begin{aligned} \text {meander} \quad \Longrightarrow \quad \text {Sturm attractor}\,. \end{aligned}$$
In particular this cycle allows us to construct a unique Sturm 3-ball attractor for any prescribed Thom–Smale complex which satisfies the geometric properties of the bipolar orientation and the hemisphere decomposition. Many explicit examples and illustrations will be discussed in part 3. The present 3-ball trilogy, however, is just another step towards a still elusive geometric and combinational characterization of all Sturm global attractors in arbitrary dimensions.


Parabolic partial differential equation Nodal property Global attractor Regular cell complex Bipolar graph Hamiltonian path 

Mathematics Subject Classification

37D15 35B41 05C90 57N60 



We are deeply indebted to George Sell who has encouraged and inspired our work on global attractors for decades. Extended delightful hospitality by the authors is mutually acknowledged. Suggestions concerning the Thom–Smale complex were generously provided by Jean-Michel Bismut. Gustavo Granja has generously shared his deeply topological view point, precise references included. Anna Karnauhova has contributed all illustrations with great patience, ambition, and her inimitable artistic touch. Typesetting was expertly accomplished by Ulrike Geiger. This work was partially supported by DFG/Germany through SFB 910 Project A4 and by FCT/Portugal through Project UID/MAT/04459/2013.


  1. 1.
    Angenent, S.: The Morse–Smale property for a semi-linear parabolic equation. J. Differ. Equ. 62, 427–442 (1986)CrossRefzbMATHGoogle Scholar
  2. 2.
    Angenent, S.: The zero set of a solution of a parabolic equation. J. Reine Angew. Math. 390, 79–96 (1988)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Arnold, V.I.: A branched covering \(\mathit{CP}^2 \rightarrow S^4\), hyperbolicity and projective topology. Sib. Math. J. 29, 717–726 (1988)CrossRefGoogle Scholar
  4. 4.
    Arnold, V.I., Vishik, M.I., et al.: Some solved and unsolved problems in the theory of differential equations and mathematical physics. Russ. Math. Surv. 44, 157–171 (1989)CrossRefGoogle Scholar
  5. 5.
    Babin, A.V., Vishik, M.I.: Attractors of Evolution Equations. North Holland, Amsterdam (1992)zbMATHGoogle Scholar
  6. 6.
    Bismut, J.-M., Zhang,W.: An Extension of a Theorem by Cheeger and Müller. With an Appendix by François Laudenbach. Astérisque, 205. Société Mathématique de France, Paris (1992)Google Scholar
  7. 7.
    Bott, R.: Morse theory indomitable. Public.  Math. I.H.É.S. 68, 99–114 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brunovský, P.: The attractor of the scalar reaction diffusion equation is a smooth graph. J. Dyn. Differ. Equ. 2, 293–323 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brunovský, P., Fiedler, B.: Numbers of zeros on invariant manifolds in reaction–diffusion equations. Nonlinear Anal. TMA 10, 179–193 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brunovský, P., Fiedler, B.: Connecting orbits in scalar reaction diffusion equations. Dyn. Rep. 1, 57–89 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Brunovský, P., Fiedler, B.: Connecting orbits in scalar reaction diffusion equations II: the complete solution. J. Differ. Equ. 81, 106–135 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chepyzhov, V.V., Vishik, M.I.: Attractors for Equations of Mathematical Physics. Colloq. AMS, Providence (2002)Google Scholar
  13. 13.
    Eden, A., Foias, C., Nicolaenko, B., Temam, R.: Exponential Attractors for Dissipative Evolution Equations. Wiley, Chichester (1994)zbMATHGoogle Scholar
  14. 14.
    Fiedler, B., Grotta-Ragazzo, C., Rocha, C.: An explicit Lyapunov function for reflection symmetric parabolic differential equations on the circle. Russ. Math. Surveys. 69, 419–433 (2014)CrossRefzbMATHGoogle Scholar
  15. 15.
    Fiedler, B., Rocha, C.: Heteroclinic orbits of semilinear parabolic equations. J. Differ. Equ. 125, 239–281 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fiedler, B., Rocha, C.: Realization of meander permutations by boundary value problems. J. Differ. Equ. 156, 282–308 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fiedler, B., Rocha, C.: Orbit equivalence of global attractors of semilinear parabolic differential equations. Trans. Am. Math. Soc. 352, 257–284 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type, II: connection graphs. J. Differ. Equ. 244, 1255–1286 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type, I: bipolar orientations and Hamiltonian paths. J. Reine Angew. Math. 635, 71–96 (2009)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type, III: small and platonic examples. J. Dyn. Differ. Equ. 22, 121–162 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fiedler, B., Rocha, C.: Nonlinear Sturm global attractors: unstable manifold decompositions as regular CW-complexes. Discrete Contin. Dyn. Syst. 34, 5099–5122 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fiedler, B., Rocha, C.: Schoenflies spheres as boundaries of bounded unstable manifolds in gradient Sturm systems. J. Dyn. Differ. Equ. 27, 597–626 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Fiedler, B., Rocha, C.: Sturm 3-balls and global attractors 1: Thom-Smale complexes and meanders. arXiv:1611.02003 (2016); São Paulo J. Math. Sci. (2017).
  24. 24.
    Fiedler, B., Rocha, C.: Sturm 3-balls and global attractors 3: Examples of Thom-Smale complexes. Discrete Contin. Dyn. Syst. A 38, 3479–3545 (2018). CrossRefGoogle Scholar
  25. 25.
    Fiedler, B., Scheel, A.: Spatio-temporal dynamics of reaction–diffusion patterns. In: Kirkilionis, M., et al. (eds.) Trends in Nonlinear Analysis, pp. 23–152. Springer, Berlin (2003)CrossRefGoogle Scholar
  26. 26.
    Franks, J.M.: Morse–Smale flows and homotopy theory. Topology 18, 199–215 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Fritsch, R., Piccinini, R.A.: Cellular Structures in Topology. Cambridge University Press, Cambridge (1990)CrossRefzbMATHGoogle Scholar
  28. 28.
    Fusco, G., Oliva, W.: Jacobi matrices and transversality. Proc. R. Soc. Edinb. A 109, 231–243 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Fusco, G., Rocha, C.: A permutation related to the dynamics of a scalar parabolic PDE. J. Differ. Equ. 91, 75–94 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Galaktionov, V.A.: Geometric Sturmian Theory of Nonlinear Parabolic Equations and Applications. Chapman & Hall, Boca Raton (2004)CrossRefzbMATHGoogle Scholar
  31. 31.
    Hale, J.K.: Asymptotic Behavior of Dissipative Systems. Mathematical Surveys and Monographs, vol. 25. American Mathematical Society, Providence (1988)Google Scholar
  32. 32.
    Hale, J.K., Magalhães, L.T., Oliva, W.M.: Dynamics in Infinite Dimensions. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  33. 33.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 804. Springer, New York (1981)CrossRefGoogle Scholar
  34. 34.
    Henry, D.: Some infinite dimensional Morse–Smale systems defined by parabolic differential equations. J. Differ. Equ. 59, 165–205 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Hu, B.: Blow-up Theories for Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 2018. Springer, Berlin (2011)CrossRefGoogle Scholar
  36. 36.
    Jolly, M.S.: Explicit construction of an inertial manifold for a reaction diffusion equation. J. Differ. Equ. 78, 220–261 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Ladyzhenskaya, O.A.: Attractors for Semigroups and Evolution Equations. Cambridge University Press, Cambridge (1991)CrossRefzbMATHGoogle Scholar
  38. 38.
    Lappicy, Ph., Fiedler, B.: A Lyapunov function for fully nonlinear parabolic equations in one spatial variable. arxiv:1802.09754 [math.DS]. Submitted (2018)
  39. 39.
    Matano, H.: Convergence of solutions of one-dimensional semilinear parabolic equations. J. Math. Kyoto Univ. 18, 221–227 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Matano, H.: Nonincrease of the lap-number of a solution for a one-dimensional semi-linear parabolic equation. J. Fac. Sci. Univ. Tokyo Sec. IA 29, 401–441 (1982)zbMATHGoogle Scholar
  41. 41.
    Matano, H., Nakamura, K.-I.: The global attractor of semilinear parabolic equations on \({S^1}\). Discrete Contin. Dyn. Syst. 3, 1–24 (1997)zbMATHGoogle Scholar
  42. 42.
    Mallet-Paret, J.: Morse decompositions for delay-differential equations. J. Differ. Equ. 72, 270–315 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Palis, J., de Melo, W.: Geometric Theory of Dynamical Systems. An Introduction. Springer, New York (1982)CrossRefzbMATHGoogle Scholar
  44. 44.
    Palis, J., Smale, S.: Structural stability theorems. Global Analysis. In: Proceedings of Simposia in Pure Mathematics AMS, Providence (1970)Google Scholar
  45. 45.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  46. 46.
    Raugel, G.: Global attractors in partial differential equations. In: Fiedler, B. (ed.) Handbook of Dynamical Systems, vol. 2, pp. 885–982. Elsevier, Amsterdam (2002)Google Scholar
  47. 47.
    Rocha, C.: Properties of the attractor of a scalar parabolic PDE. J. Dyn. Differ. Equ. 3, 575–591 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Sell, G.R., You, Y.: Dynamics of Evolutionary Equations. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  49. 49.
    Sturm, C.: Sur une classe d’équations à différences partielles. J. Math. Pure Appl. 1, 373–444 (1836)Google Scholar
  50. 50.
    Tanabe, H.: Equations of Evolution. Pitman, Boston (1979)zbMATHGoogle Scholar
  51. 51.
    Temam, R.: Infinite-Dimensional Dynamical Systems in Mechanics and Physics. Springer, New York (1988)CrossRefzbMATHGoogle Scholar
  52. 52.
    Wolfrum, M.: Geometry of heteroclinic cascades in scalar parabolic differential equations. J. Dyn. Differ. Equ. 14, 207–241 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Zelenyak, T.I.: Stabilization of solutions of boundary value problems for a second order parabolic equation with one space variable. Differ. Equ. 4, 17–22 (1968)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für MathematikFreie Universität BerlinBerlinGermany
  2. 2.Center for Mathematical Analysis, Geometry and Dynamical Systems, Instituto Superior TécnicoUniversidade de LisboaLisbonPortugal

Personalised recommendations